Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 32, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2013, 7:05 PM CDT for Adair County, Union County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2013, 7:05 PM CDT (00:05 UTC)
- Expired
- Apr 30, 2013, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adair County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:15 PM CDT | HAIL 1 | 7 S Greenfield, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2170 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
768
WUUS53 KDMX 010005
SVRDMX
IAC001-175-010045-
/O.NEW.KDMX.SV.W.0032.130501T0005Z-130501T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE APR 30 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
NORTHWESTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 745 PM CDT
* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
GREENFIELD...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
GREENFIELD AND ORIENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4116 9447 4116 9450 4129 9449 4142 9424
4115 9424 4108 9447
TIME...MOT...LOC 0005Z 242DEG 32KT 4121 9446
HAIL...1.00IN
WIND...<50MPH
$$
VACHALEK3 follow-up statements
816
WWUS53 KDMX 010011
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT TUE APR 30 2013
IAC001-175-010045-
/O.CON.KDMX.SV.W.0032.000000T0000Z-130501T0045Z/
UNION IA-ADAIR IA-
711 PM CDT TUE APR 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ADAIR AND NORTHWESTERN UNION COUNTIES UNTIL 745 PM CDT...
AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
GREENFIELD...AND MOVING NORTHEAST AT 35 MPH. ADAMS COUNTY EMERGENCY
MANAGEMENT REPORTS A SWATCH OF QUARTER SIZED HAIL FROM LAKE ICARIA
TO THE ADAMS ADAIR COUNTY BORDER WITH THIS STORM.
HAZARD...QUARTER SIZE HAIL.
SOURCE...EMERGENCY MANAGEMENT REPORTED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN ADAIR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4116 9447 4116 9450 4129 9449 4142 9424
4115 9424 4108 9447
TIME...MOT...LOC 0010Z 244DEG 29KT 4121 9443
HAIL...1.00IN
WIND...<50MPH
$$
VACHALEK323
WWUS53 KDMX 010022
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT TUE APR 30 2013
IAC175-010032-
/O.CAN.KDMX.SV.W.0032.000000T0000Z-130501T0045Z/
UNION IA-
722 PM CDT TUE APR 30 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4116 9441 4116 9450 4129 9449 4142 9424
4116 9424 4115 9440
TIME...MOT...LOC 0022Z 242DEG 29KT 4128 9432
$$
IAC001-010045-
/O.CON.KDMX.SV.W.0032.000000T0000Z-130501T0045Z/
ADAIR IA-
722 PM CDT TUE APR 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ADAIR COUNTY UNTIL 745 PM CDT...
AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF GREENFIELD...AND MOVING NORTHEAST AT 35 MPH. THIS STORM HAS A
HISTORY OF PRODUCING QUARTER SIZED HAIL. QUARTER SIZED HAIL WAS
REPORTED IN ORIENT AT 715 PM CDT THIS EVENING.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN ADAIR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4116 9441 4116 9450 4129 9449 4142 9424
4116 9424 4115 9440
TIME...MOT...LOC 0022Z 242DEG 29KT 4128 9432
HAIL...1.00IN
WIND...<50MPH
$$
VACHALEK805
WWUS53 KDMX 010035
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE APR 30 2013
IAC001-010046-
/O.CAN.KDMX.SV.W.0032.000000T0000Z-130501T0045Z/
ADAIR IA-
735 PM CDT TUE APR 30 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAIR COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4116 9441 4116 9450 4129 9449 4142 9424
4116 9424 4115 9440
TIME...MOT...LOC 0036Z 242DEG 29KT 4133 9419
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:52 PM CDT, 13 minutes earlier.
Area forecast discussion, Apr 30, 6:52 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT TUE APR 30 2013 .UPDATED 01/00Z AVIATION DISCUSSION... .SHORT TERM.../TONIGHT /... ISSUED AT 407 PM CDT TUE APR 30 2013 FRONTAL BOUNDARY HAS SAGGED INTO CENTRAL IOWA THIS AFTERNOON AND WAS LOCATED AND WAS LOCATED NEAR A CHARLES CITY TO JOHNSTON TO HARLAN LINE. CUMULUS FIELD HAS DEVELOP ALONG AND AHEAD OF THE BOUNDARY THROUGH CENTRAL AND SOUTHWEST IOWA. ANOTHER BAND OF CLOUDS HAS DEVELOPED AROUND 50 MILES TO THE NW OF THE OTHER BAND AND ON THE UP SHEAR SIDE OF THE BOUNDARY WHERE THETA-E ADVECTION IS OVERRUNNING THE SFC BOUNDARY. SFC DEWPOINTS IN THE LOW TO MID 50S IS FOCUSED ALONG THE BOUNDARY WITH TEMPERATURES IN THE LOW 80S. MID LEVEL COOLING SHOULD HELP BREAK THE CAP DURING THE LATTER HALF OF THE AFTERNOON FOR SOME SFC BASED CONVECTION TO DEVELOP NEAR THE BOUNDARY WITH A FEW SEVERE STORMS POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND 60 MPH WINDS. THE ACTIVITY SHOULD BECOME MORE POST FRONTAL LATER IN THE EVENING DUE TO OVERRUNNING OF THE BOUNDARY WITH THE PRECIPITATION GRADUALLY ENDING OVER THE CENTRAL PORTION OF THE STATE. THE STORM STEERING FLOW THROUGH THE PERIOD IS FAVORABLE FOR TRAINING STORMS FROM SOUTHWEST TO NORTHEAST THROUGH THE PERIOD AND COULD LEAD TO LOCALLY HEAVY RAINFALL. THE COLD FRONT WILL GET ANOTHER SURGE AFTER MIDNIGHT AND WILL BE THROUGH ALL BUT THE SOUTHEAST QUARTER OF THE FORECAST AREA BY 12Z. A WIDE RANGE IN FORECAST LOWS WITH UPPER 30S NORTHWEST TO AROUND 60 SOUTHEAST. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 407 PM CDT TUE APR 30 2013 FORECAST CHALLENGE OVER THE NEXT SEVERAL DAYS IS WITH LONG DURATION PRECIPITATION EVENT BEGINNING WEDNESDAY AND POTENTIALLY LASTING THROUGH INTO FRIDAY. MODELS ARE IN GOOD AGREEMENT THROUGH THURSDAY MORNING BEFORE LARGE DISCREPANCIES DEVELOP WITH THE TIMING AND PLACEMENT OF UPPER LOW LATE THIS WEEK AND INTO THE WEEKEND. LEANED TOWARD NAM/GFS/SREF BLEND THROUGH 12Z THURSDAY...THEN MORE TOWARDS THE GFS LATE THIS WEEK INTO THE EARLY PART OF THE WEEKEND. WEDNESDAY THROUGH FRIDAY...LARGE SCALE FORCING WILL SLOWLY MIGRATE SOUTHEAST DURING THE DAY WEDNESDAY BEHIND THE BOUNDARY...AND LOOKS TO BE FOCUSED ACROSS WEST TO NORTH-CENTRAL IOWA. HAVE A VERY SHARP GRADIENT FOR POPS AND MAX TEMPS TOMORROW AS THE BULK OF THE FORCING AND MOISTURE IS ALONG AND BEHIND FRONTAL BOUNDARY STALLED ACROSS THE SOUTHEAST SECTION OF THE STATE. CAA ALOFT FINALLY COMPLETELY COOLS THE COLUMN ACROSS NORTHERN IOWA BY 06Z THURSDAY...WITH A RAIN/SNOW MIX LIKELY WEDNESDAY NIGHT. STRONG DEFORMATION ZONE COMBINED WITH IMPRESSIVE FRONTOGENETICAL FORCING BETWEEN 850-700MB AND 600-650MB WILL PERSIST LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. HAVE MENTION OF ALL SNOW BETWEEN 06-12Z THURSDAY OVER NORTHERN IOWA RESULTING IN HIGHEST POTENTIAL FOR ACCUMULATING SNOWFALL. QUESTIONABLE HOW MUCH SNOW WILL ACCUMULATE WITH THE WARM GROUND/ROAD TEMPS BUT WITH SNOWFALL RATES UNDERNEATH THE STRONGEST FRONTOGENETICAL BANDING...CANNOT RULE OUT AREAS RECEIVING 2-5 INCHES BAND OVER NORTH-CENTRAL IOWA BY THURSDAY MORNING. COOLED MAX TEMPS SEVERAL DEGREES ON THURSDAY AS MODELS ARE IN MUCH BETTER AGREEMENT WITH THE CAA CONTINUING THROUGHOUT THE DAY. UPPER LEVELS REMAIN COLD ENOUGH FOR SNOW THURSDAY MORNING AND AGAIN BY THURSDAY EVENING OVER CENTRAL TO NORTHERN IOWA. SURFACE TEMPS SHOULD WARM UP ENOUGH FOR A RAIN/SNOW MIX DURING THE AFTERNOON HOURS WHICH WILL LIMIT SNOW ACCUMULATIONS. NAM KEEPS THE WESTERN HALF OF THE FORECAST AREA DRY...WHILE THE 00Z ECMWF/12Z GFS KEEP MUCH OF THE STATE UNDER DEEPER MOISTURE AND FORCING INTO FRIDAY. RAIN CHANCES CONTINUE INTO FRIDAY WITH WARMER TEMPS FILTERING AS WAA ALOFT DEVELOPS. SATURDAY THROUGH TUESDAY...ACTIVE PATTERN CONTINUES THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK WITH CUTOFF UPPER LOW SLOWLY MOVING EAST AND CLEARING THE FORECAST AREA BY MONDAY. && .AVIATION...01/00Z ISSUED AT 0652 PM CDT TUE APR 30 2013 STALLED COLD FRONT FROM KAIO THROUGH KDSM TO KALO MAY SLOWLY SHIFT BACK TO THE NW LATE THIS EVENING. SCATTERED STORMS WILL DEVELOP ALONG THIS BOUNDARY AND MAY MAKE IT TO KDSM BUT INSTABILITY IS GENERALLY WEAKENING. BEHIND THE FRONT SHOWERS WILL DEVELOP AND AS THE FRONT LIFTS BACK TO THE NW POSSIBLY SOME ADDITIONAL THUNDERSTORMS. I EXPECT CIGS TO LOWER AFT 06Z ALONG AND NORTH OF THE BOUNDARY TO MVFR CONDITIONS WITH LOCAL IFR CONDITIONS AFT 15Z. && .HYDROLOGY... ISSUED AT 407 PM CDT TUE APR 30 2013 THE LATEST 5-DAY QPF AMOUNTS SUGGEST SIGNIFICANT WITHIN BANK RISES ALONG MANY STREAMS ACROSS THE CWA. MINOR FLOODING IS POSSIBLE AT SOME LOCATIONS...WITH A SMALLER RISK OF MODERATE FLOODING DEPENDING ON HOW MUCH RAIN ACTUALLY FALLS. AT THIS TIME THE STREAMS OF MOST CONCERN INCLUDE PORTIONS OF THE CEDAR...DES MOINES AND RACCOON RIVERS AS WELL AS THEIR TRIBUTARIES. THE ACTUAL RAINFALL AMOUNTS...COMBINED WITH THEIR GEOGRAPHIC AND TEMPORAL DISTRIBUTION WILL BE KEY FACTORS IN THE ACTUAL RESPONSES. CHANGES TO THE QPF AMOUNTS OR LOCATIONS WILL HAVE SIGNIFICANT IMPACTS ON THE EXPECTED RESPONSES OF AREA RIVERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...PODRAZIK AVIATION...FAB HYDROLOGY...ZOGG
Hazardous weather outlook, Apr 30, 3:30 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE APR 30 2013 IAZ004>007-015-016-023-024-033-034-044-012030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- SAC-CALHOUN-CRAWFORD- 330 PM CDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE BEFORE 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME LOCATIONS. IN ADDITION...ACCUMULATING SNOWFALL ON GRASSY AREAS IS POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ017-025>028-035>039-045>050-057>062-070>074-081>083-092-093- 012030- CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- 330 PM CDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON AND INTO THE EVENING. A FEW SEVERE STORMS ARE POSSIBLE WITH HALF DOLLAR SIZED HAIL AND 60 MPH WINDS POSSIBLE. IN ADDITION...CONDITIONS ARE FAVORABLE FOR TRAINING STORMS WHICH MAY LEAD TO A NARROW BAND OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED BETWEEN 5 PM AND 10 PM. IAZ075-084>086-094>097-012030- MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 330 PM CDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS AREA EXPECTED TO DEVELOP BY MID AFTERNOON AND CONTINUING INTO TONIGHT. SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE AREA OF HIGHEST THREAT APPEARS TO BE IN A 75 MILE WIDE BAND EXTENDING FROM WATERLOO...THROUGH DES MOINES...TO ATLANTIC. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN WILL REMAIN IN THE FORECAST WEDNESDAY FRIDAY NIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES MAY CAUSE SIGNIFICANT WITHIN BANK RISES ALONG MANY RIVERS WITH MINOR FLOODING OCCURRING IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:13 PM CDT | Winter Weather Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 43 more | 44 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.